Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Aberdeen, SD

July 20, 2012Hughes County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2012, 7:40 PM CDT for Hughes County, Lyman County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 7:40 PM CDT (00:40 UTC)
Expired
Jul 20, 2012, 8:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:45 PM CDTTSTM WND GST 608 Ssw Joe Creek Rec Are, SD
Jul 20, 7:45 PM CDTHAIL 0.889 N Kennebec, SDDIME AND NICKEL HAIL FROM 740 TO 745 PM CDT.
Jul 20, 7:45 PM CDTHAIL 18 Ssw Joe Creek Rec Are, SD
Jul 20, 8:13 PM CDTHAIL 0.71 Se West Bend Rec Area, SDDIME HAIL. RAING HARD . NO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3969 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS53 KABR 210040
SVRABR
SDC065-085-210115-
/O.NEW.KABR.SV.W.0128.120721T0040Z-120721T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF CEDAR CREEK REC AREA...OR 11 MILES NORTHEAST OF PRESHO...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOE CREEK REC AREA AROUND 805 PM CDT...
  WEST BEND REC AREA AROUND 815 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4422 9965 4398 9955 4396 9996 4409 10000
TIME...MOT...LOC 0040Z 259DEG 13KT 4403 9989
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
1 follow-up statement
345 
WWUS53 KABR 210059
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT FRI JUL 20 2012

SDC065-085-210115-
/O.CON.KABR.SV.W.0128.000000T0000Z-120721T0115Z/
LYMAN SD-HUGHES SD-
759 PM CDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HUGHES AND NORTH CENTRAL LYMAN COUNTIES UNTIL 815 PM CDT...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF JOE CREEK REC AREA...OR 12 MILES WEST OF LOWER BRULE...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOE CREEK REC AREA AROUND 805 PM CDT...
  WEST BEND REC AREA AROUND 815 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR LAKE SHARP...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE 
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO 
DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM!

&&

LAT...LON 4414 9986 4422 9965 4398 9955 4397 9981
TIME...MOT...LOC 0057Z 259DEG 13KT 4404 9981
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:03 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 20, 6:03 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT FRI JUL 20 2012

.UPDATE...

AVIATION DISCUSSION HAS BEEN UPDATED BELOW

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A RATHER COMPLEX FORECAST IS EXPECTED DURING THE SHORT TERM AS
MODELS DISAGREE WITH THEIR HANDLING OF CONVECTION. OVERALL FORECASTER
CONFIDENCE WITH REGARD TO PCPN IS LOW.

AS OF 19Z...A SURFACE COLD FRONT IS DRAPED ACROSS THE REGION FROM
NORTHERN MN...SOUTHWEST TO NORTHWEST SD. THIS FRONTAL
BOUNDARY...ALONG WITH AN UPPER SHORT WAVE TROUGH MOVING ACROSS THE
AREA TONIGHT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS. MUCH LIKE LAST NIGHT...SOME THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAINFALL. WILL IGNORE THE GFS QPF VALUES OF
TWO PLUS INCHES BETWEEN 6-12Z TONIGHT. AMOUNTS BETWEEN 0.25 - 0.50
INCHES SEEMS MORE REALISTIC. THAT SAID...THESE AMOUNTS WILL LIKELY
BE CONFINED IN A NARROW EAST/WEST CORRIDOR. AND MUCH LIKE THIS
MORNING...BELIEVE CONVECTION WILL CONTINUE THE EASTERN CWA BEYOND
12Z SATURDAY.

MODELS LACK AGREEMENT BEYOND SATURDAY WHICH LEADS A LOW
FORECASTER CONFIDENCE. BOTH THE NAM/GFS SHOWS LLJ INDUCED
CONVECTION IN THE SE CWA FOR SATURDAY NIGHT WITH LITTLE
DEVELOPMENT IN THE WESTERN CWA. DID INCREASE POPS IN THE SE CWA
BUT LEFT POPS ALONE FOR THE REST OF THE CWA. WHEN LOOKING AT THE
NAM12...SUNDAY SHOULD BE DRY EVEN WITH A COLD FRONT SLIDING
THROUGH THE REGION. THE GFS ON THE OTHER HAND DEVELOPS CONVECTION
ALONG THE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE NORTHERN
HALF OF THE CWA. WITH THE GFS BEING THE ODD MODEL OUT...WILL USE
THE NAM AND KEEP THE CWA DRY.

.LONG TERM...MONDAY THROUGH FRIDAY

A STRONG MID LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY
DE-AMPLIFIES THROUGH THE PERIOD AS S/W ENERGY TRAVERSES THE TOP OF
THE RIDGE. WITH LOWERING HEIGHTS...COOLING MID LEVEL TEMPS AND A
MEAN SFC FRONTAL BOUNDARY IN THE AREA...THERE WILL CONTINUE TO BE
CHANCES FOR MAINLY DIURNAL CONVECTION. FINALLY TOWARD THE END OF
NEXT WEEK A DECENT LOOKING FRONT SHOULD MOVE THROUGH WITH A COOL
DOWN TO MORE NORMAL TEMPERATURES. BEHIND THE FRONT A DRIER AIRMASS
WILL ALSO OVERSPREAD THE AREA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OVERALL VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
NEXT 24 HOURS. ISOLD/SCT THUNDERSTORM COVERAGE IS POSSIBLE
THIS EVENING...OVERNIGHT...AND INTO THE EARLY MORNING
HOURS...WITH STORMS MORE LIKELY TO IMPACT THE KPIR TERMINAL IN THE
NEXT SEVERAL HOURS AFTER WHICH UNCERTAIN BECOMES TOO GREAT TO
INCLUDE AS A PREDOMINANT CONDITION IN THE KMBG/KATY/KABR TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...TDK
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 20, 3:28 AM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
328 AM CDT FRI JUL 20 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
328 AM CDT FRI JUL 20 2012 /228 AM MDT FRI JUL 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FROM THE JAMES VALLEY AND WEST
THROUGH 10 PM CDT. HEAT INDICES OF 100 TO 110 DEGREES ARE
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PARTS OF CENTRAL AND
NORTHEAST SOUTH DAKOTA WILL END THIS MORNING. NONE ARE EXPECTED TO
BE SEVERE. FOR TONIGHT...ANOTHER ROUND OF SCATTERED THUNDERSTORMS
IS EXPECTED TO MOVE ACROSS THE REGION. A FEW MAY BE SEVERE MAINLY
WEST IN THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 20, 7:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI JUL 20 2012

SDZ048-210100-
LYMAN-
732 PM CDT FRI JUL 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN
COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PRESHO...MOVING EAST AT 15
MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:09 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman36 min
Jul 20, 8:42 PM CDTSevere Thunderstorm WarningABRBuffalo33 min
Jul 20, 11:26 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jul 21, 12:07 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.